North Dakota, 2010

Hail in North Dakota, April 13, 2010

April 13, 2010 · NWS BIS · 3 events in 2 counties and zones

Nocturnal thunderstorms associated with steep mid level lapse rates and increasing boundary layer moisture developed across portions of north central North Dakota during the early morning hours of the 13th. Three reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Nocturnal thunderstorms associated with steep mid level lapse rates and increasing boundary layer moisture developed across portions of north central North Dakota during the early morning hours of the 13th. Three reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 12, 8:26 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 12, 8:26 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT MON APR 12 2010

.UPDATE...MADE SOME ADJUSTMENTS TO TONIGHT'S FORECAST. THE FOCUS
FOR THUNDERSTORMS NOW APPEARS NORTH AND EAST. LOWERED THE CHANCES
SOUTH CENTRAL.

&&

.PREV DISCUSSION... /ISSUED 456 PM CDT MON APR 12 2010/

SHORT TERM...MONDAY THROUGH WEDNESDAY...

THE MAIN CONCERN IN THE NEXT FEW DAYS IS THE POSSIBILITY OF
SEVERE THUNDERSTORMS THROUGH TUESDAY...WITH RAIN AND GUSTY
WIND SPEEDS INTO TUESDAY AND TUESDAY NIGHT.

SURFACE MAPS ARE SHOWING A DEEPENING LOW OVER NORTHEASTERN
WYOMING. A WARM FRONT CURRENTLY SITTING ACROSS NORTHERN SOUTH
DAKOTA WILL GRADUALLY MOVE INTO NORTH DAKOTA TOMORROW MORNING AS
THE SURFACE LOW FINALLY BEGINS TO VERTICALLY STACK.

LOW-LEVEL RETURN FLOW JUST ABOVE THE SURFACE HAS TRANSPORTED
PLENTY OF MOISTURE INTO THE DAKOTAS FOR SEVERE WEATHER OVER THE
PAST 24 HOURS...AS EVIDENCED BY UP TO PING PONG BALL SIZED HAIL
FALLING OVER SOUTH CENTRAL THIS MORNING. THAT STORM...AS WELL AS
ONGOING CONVECTION OVER THE CENTRAL PART OF THE STATE...SERVES AS
A GOOD INDICATOR OF HOW MUCH CONVECTIVE INSTABILITY IS PRESENT
ALREADY. THE MAIN SUPPORT FOR CONVECTION THIS EVENING/TONIGHT HAS
YET TO ARRIVE IN THE FORM OF WIDESPREAD HEIGHT FALLS AND STRONG
UPPER LEVEL DIVERGENCE. BY THE TIME THOSE ARRIVE...BETWEEN SUNSET
AND MIDNIGHT...MOISTURE TRANSPORT WILL HAVE HAD A CHANCE TO
INCREASE MOST UNSTABLE CAPES TO OVER 1000 J/KG AS CAPPING IN THE
WARM SECTOR TO THE SOUTH PROHIBITS RELEASE OF INSTABILITY. THE
PRIMARY THREAT WILL BE LARGE HAIL TONIGHT...BUT IF STORMS CAN FORM
BEFORE SUNSET OR JUST AFTER THERE MAY BE SUFFICIENT INSTABILITY
NEAR THE SURFACE FOR DOWNDRAFT WINDS TO PUNCH THROUGH THE STABLE
BOUNDARY LAYER.

FOR TUESDAY...THERE ARE TWO IMPORTANT THINGS WORTH MENTIONING.

FIRST...THE ENORMOUS UPPER LEVEL LOW OVER NORTHERN CALIFORNIA
WILL SLOWLY PUSH EASTWARD OVER THE NEXT COUPLE DAYS AND EJECT A
BARRAGE OF SHORTWAVES INTO THE NORTHER PLAINS. IT LOOKS LIKE THE
TUESDAY SHORTWAVE OF MENTION IS JUST ROUNDING THE BASE OF THE
ASSOCIATED WEST COAST TROUGH...AND THE POTENTIAL FOR SEVERE WILL
AGAIN BE PRESENT ALONG THE APPROACHING COLD/OCCLUDED FRONT AS THE
CYCLONIC BRANCH OF THE WARM CONVEYOR BELT REALLY PUMPS MOISTURE
INTO THE STORM. NCEP/SPC HAS STATED THAT THE LIMITING FACTOR WILL
BE MOISTURE...BUT THE INTENT OF THAT STATEMENT IS TO DISCUSS
LIMITATIONS FURTHER SOUTH. THIS FAR NORTH WHERE THERMODYNAMIC
PROFILES ARE COOLER THE LOW-LEVEL 50S DEWPOINTS SHOULD PROVIDE
AMPLE MOISTURE FOR ANOTHER ROUND OF SEVERE WITH HAIL AND THE
POTENTIAL FOR SEVERE WIND GUSTS. THE LATTER THREAT IS MOSTLY DUE
TO CELL MOTIONS AROUND 50 KNOTS AND AMBIENT WINDS ALREADY AT 45
MPH.

SECOND...THE DEEPENING LOW SHOULD CAUSE ADVISORY CRITERIA EAST OF
THE OCCLUDED/COLD FRONT. THE WINDS WILL PROBABLY BE ON THE EDGE OF
30 MPH AT SUNRISE...SO THE ADVISORY IS VALID BEGINNING AT 8 AM
CDT. THEY SHOULD WEAKEN AS THE FRONT MOVES THROUGH...THEN
STRENGTHEN AGAIN ON WEDNESDAY...WHEN ANOTHER ADVISORY MAY NEED TO
BE ISSUED FOR POST FRONTAL WINDS.

FLOODING DOES SHOULD NOT BE A BIG CONCERN BECAUSE WIDESPREAD/BASIN
AVERAGE PRECIPITATION SHOULD MAX OUT AROUND AN INCH...WHICH SHOULD
BE ABSORBED EFFECTIVELY BY THE GROUND.

LONG TERM...

WEDNESDAY NIGHT THROUGH TUESDAY
A STACKED LOW PRESSURE SYSTEM IN CENTRAL MANITOBA WEDNESDAY NIGHT
WILL MOVE SLOWLY NORTHEAST ALLOWING AN UPPER LEVEL RIDGE TO DEVELOP
OVER THE AREA.  THE MODELS DO MOVE SHORT WAVES THROUGH THE
RIDGE...BUT DIFFER ON TIMING AND STRENGTH. CONSEQUENTLY...WILL LOOK
FOR A DRY PERIOD WITH SLOWLY WARMING TEMPERATURES.

AVIATION...

WITH THE SURFACE LOW NOW IN EASTERN WYOMING THE
POTENTIAL FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
INITIALLY THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF A
SURFACE WARM FRONT NOW ACROSS NORTHERN SOUTH DAKOTA.  THE LOW AND
FRONT WILL LIFT SLOWLY NORTH TONIGHT SHIFTING THE BEST CHANCE FOR
THUNDERSTORMS NORTH.  ON TUESDAY THE LOW WILL MOVE NORTH THROUGH
WESTERN NORTH DAKOTA AND EASTERN MONTANA PUSHING THE WARM FRONT INTO
CANADA...BUT SWINGING A COLD FRONT INTO WESTERN NORTH DAKOTA.
THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG AND EAST OF THE COLD
FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TUESDAY TO 1 AM CDT
/MIDNIGHT MDT/ WEDNESDAY FOR NDZ002>005-010>013-019>023-025-
034>037-042-045>048-050-051.

&&

WAA
Hazardous weather outlook, Apr 12, 3:13 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT MON APR 12 2010

NDZ001-009-017-018-031>033-040-041-043-044-132115-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
413 PM CDT MON APR 12 2010 /313 PM MDT MON APR 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. IF THUNDERSTORMS
DEVELOP...SOME COULD BE SEVERE WITH BRIEF HEAVY RAIN...STRONG
WINDS..AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT AS
A SURFACE LOW MOVES NORTH THROUGH EASTERN MONTANA AND WESTERN
NORTH DAKOTA. AS THE LOW MOVES INTO CANADA TUESDAY NIGHT A COLD
FRONT WILL MOVE EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA.
TUESDAY WILL BE WINDY. SOME OF THE THUNDERSTORMS COULD BE SEVERE
WITH BRIEF HEAVY RAIN...HAIL...AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...TUESDAY...AND TUESDAY
NIGHT.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-132115-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
413 PM CDT MON APR 12 2010 /313 PM MDT MON APR 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS TONIGHT AS A WARM FRONT
LIFTS SLOWLY NORTH ACROSS THE STATE. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH BRIEF HEAVY RAIN...STRONG WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY HAS BEEN ISSUED FROM 7 AM CDT TUESDAY MORNING
TO 1 AM CDT WEDNESDAY MORNING. A SURFACE LOW WILL MOVE NORTH
THROUGH EASTERN MONTANA AND WESTERN NORTH DAKOTA CAUSING STRONG
EAST WINDS AND SCATTERED THUNDERSTORMS. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH BRIEF HEAVY RAIN...HAIL...AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...TUESDAY...AND TUESDAY
NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ward

When
April 13, 12:10 AM CST to 12:20 AM CST
Where
Ward County, 7.34 mi SW of Minot
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.160, -101.400

Hail, Ward

When
April 13, 12:32 AM CST to 12:37 AM CST
Where
Ward County, 0.46 mi W of Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
48.280, -101.430

Hail, Bottineau

When
April 13, 1:56 AM CST to 1:59 AM CST
Where
Bottineau County, 3.71 mi E of Kramer
Measured
0.88 in hail
Reported by
Public
Coordinates
48.690, -100.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224417, 224418, 224416.